Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 197, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 6:11 PM CDT for Fayette County, Hardeman County, Tennessee; Benton County, Marshall County, Tippah County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 6:11 PM CDT (23:11 UTC)
- Expired
- Jun 21, 2018, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, MS, Marshall County, MS, Tippah County, MS, Fayette County, TN, Hardeman County, TN
The radar
The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:10 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 21, 2:10 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Memphis TN 210 PM CDT Thu Jun 21 2018 .DISCUSSION... The Midsouth was becoming increasingly unstable ahead of an approaching cold front extending from southeast Missouri into central Arkansas. Radar showing spotty convection forming along and ahead of the boundary with one lone severe storm. In the wake of the overnight precipitation skies were currently a mix of cu and sun over the area with temperatures in 80s. Dewpoints were in the low 70's and winds were breezy from the west southwest. SPC meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg with effective bulk shear of 35 kts. For this afternoon through tonight...CAMs are agreement that current storms will intensify and congeal into a broken line over the remaining afternoon hours and into the evening as the front tracks through the region. A few storms likely to produce damaging winds and large hail. A SVR watch has been issued through 9pm for most of the CWA. Activity should scour out the atmosphere across the northern and western counties by late this evening...leaving higher pops to remain across North Mississippi after midnight. Overnight lows will drop to around 70F with some patchy fog forming. General rainfall totals will range between a half to potentially two inches. Friday through Sunday...models are in very good agreement that the current upper level low in northern Missouri with drop into the St. Louis area tonight...then slowly track towards the Eastern Great Lakes through Saturday becoming an open wave. This will leave a west northwest upper flow over the Midsouth of 30-50kts with embedded shortwaves likely to trigger new storms. The first of these disturbances will arrive tomorrow night and a second late Saturday into early Sunday. So rain chances will continue to be stout this weekend shifting from the southern counties to the northern counties as the aforementioned upper low pulls northeast. A few strong to severe storms will also suffice in this better sheared environment. Temperatures from precipitation and lingering cloud cover will be seasonal with highs ranging from the mid 80s to near 90...with lows in the upper 60s and low 70s. Monday through next Thursday...expected daily rain chances to slowly dwindle this period as long range model solutions show upper heights building. 90F+ temperatures will return along with triple digit heat indices. Heat advisories may be required for portions of the area. JAB && .AVIATION.../18z TAFs/ VFR cigs have returned to all terminals as of late morning as the low stratus has mixed out. The atmosphere continues to quickly destabilize as heating combines with a moist airmass and approaching upper low/mid level height falls. As a result, convection is developing across north central Arkansas early this afternoon. Storms should increase in coverage and intensity and impact the terminals from northwest to southeast through the afternoon and evening. Added tempos for thunder to cover this threat. A few severe storms may occur this afternoon as well with strong wind gusts and hail possible. Gusty southwest winds will continue across the region this afternoon. Convection will end later this evening with lingering mid level cloud cover. Still expecting VFR conditions at all sites except KTUP, where some IFR cigs should develop after 09z. Decks will gradually lift back to MVFR Saturday morning at KTUP and remain VFR elsewhere. Winds should weaken overnight but increase again to around 10 kts from the west on Saturday. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 208 PM CDT Thu Jun 21 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 208 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and this evening across a large portion of the Midsouth. Damaging winds and large hail will be the main threats. Localized heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms will be possible again Friday into Sunday with passing disturbances. Damaging winds...large hail and heavy rainfall will be the primary threats. Triple digit heat indices are anticipated to return to the Midsouth next week. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening and again throughout the weekend. JAB
In the hours before
Local storm report, Jun 21, 5:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 4 NW ARLINGTON 35.32N 89.71W
06/21/2018 SHELBY TN 911 CALL CENTER
TREES DOWN AT THE INTERSECTION OF PLEASANT RIDGE AND
OSBORN ROADS.
&&
AJCLocal storm report, Jun 21, 5:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM FUNNEL CLOUD 3 E GADSDEN 35.78N 88.93W
06/21/2018 CROCKETT TN TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD NEAR THE CROCKET
COUNTY AND MADISON LINE.
&&
AJCSpecial weather statement, Jun 21, 5:51 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT THU JUN 21 2018
MSZ002>005-TNZ089>091-212345-
Tippah MS-Marshall MS-Benton MS-Alcorn MS-Hardeman TN-Fayette TN-
McNairy TN-
551 PM CDT THU JUN 21 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Northwestern Tippah County in northeastern Mississippi...
Northern Marshall County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Northwestern Alcorn County in northeastern Mississippi...
Hardeman County in southwestern Tennessee...
Southern Fayette County in southwestern Tennessee...
Southwestern McNairy County in southwestern Tennessee...
At 551 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lagrange, or 18
miles southwest of Bolivar, moving east at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Tippah...northern Marshall...northern
Benton...northwestern Alcorn...Hardeman...southern Fayette and
southwestern McNairy Counties should monitor this storm closely.
LAT...LON 3485 8881 3487 8964 3514 8964 3526 8915
3525 8871
TIME...MOT...LOC 2251Z 285DEG 47KT 3509 8926Local storm report, Jun 21, 5:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG BELLS 35.72N 89.09W
06/21/2018 CROCKETT TN TRAINED SPOTTER
POWERLINES AND TREES DOWN NEAR BELLS AND CYPRESS
COMMUNITY. ALSO, A SHED WAS DESTROYED.
&&
AJCSpecial weather statement, Jun 21, 6:06 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
606 PM CDT THU JUN 21 2018
TNZ049-050-088-089-212345-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
606 PM CDT THU JUN 21 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southeastern Tipton County in southwestern Tennessee...
Northern Fayette County in southwestern Tennessee...
Northeastern Shelby County in southwestern Tennessee...
Southwestern Haywood County in southwestern Tennessee...
At 606 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Arlington, or 8
miles east of Millington, moving east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tipton...northern Fayette...northeastern
Shelby and southwestern Haywood Counties should monitor this storm
closely.
LAT...LON 3514 8966 3520 8990 3542 8982 3553 8943
3529 8919 3525 8919
TIME...MOT...LOC 2306Z 276DEG 30KT 3532 8974Local storm report, Jun 21, 6:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 4 NE JACKSON 35.67N 88.78W
06/21/2018 MADISON TN AMATEUR RADIO
TREE ON CAR ON HIGHWAY 70 EAST AT HIGHWAY 412.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:19 PM CDT | Special Weather Statement | MEG | Carroll, Gibson, Weakley | 41 min |
| Jun 20, 10:05 PM CDT | Special Weather Statement | MEG | Henry | 40 min |
| Jun 21, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 26 min |
| Jun 21, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| Jun 21, 4:12 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 20 min |
| Jun 21, 4:24 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 36 min |
| Jun 21, 4:47 PM CDT | Special Weather Statement | MEG | Shelby | 43 min |
| Jun 21, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 24 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 17 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 5:22 PM CDT | Special Weather Statement | MEG | Crockett, Haywood, Madison | 38 min |
| Jun 21, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 48 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | MEG | Shelby | 30 min |
| Jun 21, 5:51 PM CDT | Special Weather Statement | MEG | Hardeman | 54 min |
| Jun 21, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 42 min |
| Jun 21, 6:06 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 6:13 PM CDT | Special Weather Statement | MEG | Chester, McNairy | 47 min |
| Jun 21, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 32 min |
| Jun 21, 6:44 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 46 min |
| Jun 21, 6:52 PM CDT | Special Weather Statement | MEG | Hardin | 38 min |
| Jun 21, 6:39 PM CDT | Special Weather Statement | MEG | Alcorn, Tishomingo | 51 min |
| Jun 21, 6:55 PM CDT | Special Weather Statement | MEG | Tippah | 65 min |
| Jun 21, 1:36 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 39 min |
| Jun 21, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 40 min |
| Jun 21, 2:10 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 35 min |
| Jun 21, 2:43 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 32 min |
| Jun 21, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 34 min |
| Jun 21, 3:18 PM CDT | Flash Flood Warning | MEG | Craighead, Poinsett | 96 min |
| Jun 21, 3:29 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.